Delaware, 2022

Damaging Winds in Delaware, September 13, 2022

September 13, 2022 · NWS PHI · 2 events in 1 county or zone

A strong cold front moved through the area, with showers and thunderstorms develop out ahead of the front. A few of those thunderstorms were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A strong cold front moved through the area, with showers and thunderstorms develop out ahead of the front. A few of those thunderstorms were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 13, 3:11 AM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 13, 3:11 AM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
411 AM EDT Tue Sep 13 2022

.SYNOPSIS...
Low pressure will pass from the Great Lakes region north of our
area through today. This will push a cold front across the area
this morning. A secondary cold front will pass through the area
late Wednesday, then strong and dry high pressure will build
and prevail across the region through the end of the week. The
high pressure will provide and extended period of seasonable,
pleasant, and dry conditions through at least Saturday with the
high pressure pushing offshore over the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of early this morning, a large area of low pressure both at
the surface and aloft was centered near the Great Lakes region
with an elongated secondary low over the Mid Atlantic extending
northward through eastern NY State. A trailing cold front
extends south from this feature draped across our CWA and is
still bringing some showers and storms in the predawn hours.
There was one area of showers/storms over northern NJ with
another across southern Delmarva. Localized flooding along with
gusty winds will still be a possibility with any of these storms
over the next hour or two until near sunrise.

As we head into the day Tuesday, low pressure will lift
northward and Consolidate over Quebec. This will drag the cold
front across the area through the morning hours and as this
occurs there still could be some lingering showers and isolated
storms through at least the first part of the morning. Drying
and clearing should occur though heading into the afternoon.
Highs will be in the 70s to low 80s with very muggy conditions
to start the day followed by more comfortable dew points this
afternoon as drier air advects in.

Low pressure will continue to lift north through Quebec towards
the Gulf of St. Lawrence tonight through Wednesday as high
pressure sets up over the Great Lakes. This will result in a
continuing dry west to northwest flow bringing mainly clear
skies with comfortable humidity levels. Lows will be mostly in
the 50s to low 60s tonight with highs Wednesday mainly in the
upper 70s to low 80s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Another cold front will move through the area Wednesday night
followed by high pressure building in for Thursday through
Thursday night and beyond. This will bring continuing fair
weather with mainly clear skies, seasonable temperatures, and
low dew points.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Ensembles and deterministic guidance continue to hint at a dry
pattern for the end of the week and into the weekend. Friday will
feature an H5 ridge centered somewhere over the southeast US pushing
east, with general northwest flow aloft over our region. Surface
high pressure will be off to our northwest, keeping things quiet
overall. High temperatures will be in the 70s for most of our
region, with 60s in the Poconos. Dewpoints for Friday will mix out
into the 40s, making Friday a beautiful day with comfortable
temperatures and low humidity. Overnight lows will be in the upper
40s in the higher terrain areas of eastern PA and NW NJ, and low to
mid 50s everywhere else.

The H5 ridge axis will slide over our area on Saturday, which looks
to kick off a warming trend into early next week. Surface high
pressure will move overhead as well, before traversing offshore
later in the day. Saturday will be another beautiful day, with
temperatures in the upper 70s/low 80s.  Once the high shifts
offshore, southerly return flow will set up, potentially for the
back half of the weekend and into next week. Sunday/Monday look
similar overall, with increasing dewpoints compared to
Friday/Saturday due to the moist southerly flow. Temperatures will
be in the mid to upper 80s for most locations, and dry conditions.
Nighttime lows beyond Saturday night look to be above normal and in
the 60s.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

To 12z...Variable conditions trending to mainly IFR/LIFR through
the predawn hours. Winds light and variable. Moderate
confidence.

Today...MVFR/IFR conditions early, becoming VFR between
16z-19z. Light and variable winds early, becoming W-NW 5 to 10
knots with gusts 15 to 20 knots in the afternoon. High
confidence.

Tonight...VFR with clearing skies. Winds west to northwest
around 5 kts. High confidence.

Outlook...

Wednesday...VFR/SKC. West to northwest winds around 10 kts. A
few gusts around 15-18 kts possible. High confidence.

Wednesday night...VFR/SKC. West to northwest winds around 5 kts.
High confidence.

Thursday...VFR/SKC. North to northwest winds around 10 kts. A
few gusts around 18-20 kts possible. High confidence.

Thursday night...VFR/SKC. Northerly winds around 5 kts or less. High
confidence.

Friday...VFR. North to northwest winds around 5-10 kts, with gusts
up to 15 kts. High confidence.

Friday night...VFR.  Light and variable winds under 5 kts. High
confidence.

Saturday...VFR. Northerly winds in the morning will gradually shift
towards the south as the morning goes on. Southerly winds are
expected for all terminals by the afternoon. 5-10 kt winds with
gusts up to 15 kts. Moderate confidence.

Saturday Night...VFR. South to southwest winds 5 kts or less.
Moderate confidence.

&&

.MARINE...
Expect prevailing conditions to be below Small Craft Advisory
levels but there still could be some gusty showers and storms
moving over the waters early this morning in addition to areas
of fog. Expect conditions to improve by Tuesday afternoon with
generally tranquil conditions over the waters for Tuesday night.

Outlook...

Conditions are forecast to remain below advisory criteria from
Wednesday through Saturday though N/NW winds could gust to
around 20 knots Thursday morning.

Rip currents...

With a long period swell around 11 seconds remaining, and winds out
of the south/southwest, a MODERATE risk of rip currents remains in
effect for Tuesday for the New Jersey and Delaware beaches. Breaking
waves will be around 2 to 3 feet. As a reminder, many beaches have
limited to no lifeguards present.

For Wednesday, winds will shift offshore, coming out of the west. A
period of less than 8 seconds is expected. Breaking waves will be
around 2 feet. As a result, a LOW risk of rip currents is in place
for the New Jersey shore and Delaware beaches.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 4 AM EDT early this morning for
     ANZ453>455.

&&

SYNOPSIS...Fitzsimmons/Staarmann
NEAR TERM...Fitzsimmons
SHORT TERM...Fitzsimmons/Staarmann
LONG TERM...Hoeflich
AVIATION...Fitzsimmons/Hoeflich
MARINE...Fitzsimmons/Hoeflich
Hazardous weather outlook, Sep 13, 3:15 AM EST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
415 AM EDT Tue Sep 13 2022

DEZ001>004-MDZ012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-140815-
New Castle-Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-
Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
415 AM EDT Tue Sep 13 2022

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

Some showers and thunderstorms early this morning will be capable of
heavy rain leading to localized flooding. A few stronger storms may
produce localized damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-140815-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
415 AM EDT Tue Sep 13 2022

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Dover AFB radar (KDOX), 34 km away, was scanning. The volume nearest the first event began at 09:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sussex

When
September 13, 4:14 AM EST
Where
Sussex County, 0.69 mi S of Rehoboth Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.710, -75.080

Report from Rehoboth Beach. Emergency Management reports numerous trees uprooted, large tree limbs down, and power outages mainly across the southern side of town. Notably impacted areas were New Castle Street, Scarborough Avenue, Park Avenue, and Hickman Street. Time estimated via radar.

Thunderstorm Wind, Sussex

When
September 13, 4:14 AM EST
Where
Sussex County, 0.54 mi W of Henlopen Acres
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.730, -75.080

Emergency management reports uprooted trees and power outages in the Henlopen Acres area north of Rehoboth Beach. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2022Every state in 2022This day in weather historyWarnings in Delaware, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057310, 1057311.